California, 2017

Excessive Heat in California, August 28 to 31, 2017

August 28 to 31, 2017 · NWS SGX · 5 events in 2 counties and zones

A strong ridge of high pressure over the Great Basin and weak offshore flow brought a heat wave to the region from the 26th to the 31st. Heat began in the deserts on the 26th and 27th, reaching warning criteria with little impact.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong ridge of high pressure over the Great Basin and weak offshore flow brought a heat wave to the region from the 26th to the 31st. Heat began in the deserts on the 26th and 27th, reaching warning criteria with little impact. The hot conditions spread to the valleys on the 28th through the 31st, resulting in flex alerts, power outages and trail closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 28, 1:48 PM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 28, 1:48 PM PST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
248 PM PDT Mon Aug 28 2017

.SYNOPSIS...
Very warm conditions will continue through the rest of the workweek,
with the most unseasonable heat occurring west of the mountains
where afternoon highs will be 10-15 degrees above average. A
weaker marine layer will allow the heat to reach its tendrils into
coastal areas, especially Tuesday through Thursday. Some cooling
is expected this weekend, though above average temperatures will
continue. Weak monsoon activity will be with us through the
weekend, with storms occasionally drifting over the valleys.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SYNOPSIS...
At 200 PM, a strong 595 dm ridge of high pressure remained in
place over southwest Utah, bringing easterly flow to the mid
levels (850-500 mb) over SoCal. Limited moisture between 700 and
500 mb and strong heating was proving sufficient for a few weak
thunderstorms over the Inland Empire and coastal slopes. Rainfall
with these storms has largely been limited to 0.25 inches or
less. A shallow marine layer was hanging on along the immediate
coast, helping patchy fog hang tough at the beaches.

High pressure will remain in control through the end of the
workweek and combine with 850 mb temperatures near 29 degrees C to
produce afternoon high temperatures that are 10-15 degrees above
average. The marine layer will be shallow and limited to the
immediate coast. Given these considerations, a heat wave is
expected to continue over the region through at least Friday, and
the Excessive Heat Warnings and Heat Advisories have been extended
through Friday. Limited moisture between 700 and 500 mb and weak
easterly flow will keep the slight chances for afternoon and
evening thunderstorm going over the mountains, deserts, Inland
Empire and eastern San Diego County Valleys through the weekend.
Any storms that form may produce brief gusty winds and dry
lighting. Flash flooding is not expected to be a significant risk
through Friday. Patchy fog will be possible within a couple miles
of the coast each morning, but coverage looks limited at this
time.

A slight cooling trend is anticipated over the Labor Day Weekend,
though temperatures will remain above average for all areas. The
monsoon may also be active during this period, and will have to be
watched for any potential impacts.

&&

.AVIATION...
282030Z...Coast/Valleys...Areas of BKN stratus with bases 500-800 ft
MSL and local vis below 3 miles will continue along the beaches
through this afternoon. Isolated thunderstorms with bases 9000 ft
MSL and tops to 35000 feet will occur in the valleys the rest of
this afternoon. Stratus will be just patchy tonight and mainly
within 5-8 miles of the coast. Timing is low confidence, but 05Z-16Z
Tue is the most likely time period of the stratus occurring inland
from the beaches. Bases will be 400-700 ft MSL with tops to 1000 ft
MSL. Patchy fog with vis below 1 mile will be possible over higher
coastal terrain. VFR conditions will prevail again Tue after 16Z
except for the possibility of lingering stratus along the beaches.

Mountains/Deserts...Variable clouds at/above 10000 feet MSL with
unrestricted vis through Tue, except isolated thunderstorms will
occur this afternoon/early evening and Tue afternoon with cloud
bases around 9000 feet MSL with tops to 35000 feet MSL.

&&

.MARINE...
No hazardous marine weather is expected through Saturday.

&&

.SKYWARN...
Skywarn activation is not anticipated through Friday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 10 PM PDT Friday for Orange County Coastal
     Areas-Riverside County Mountains-San Bernardino County
     Mountains-San Diego County Coastal Areas-San Diego County
     Mountains.

     Excessive Heat Warning until 10 PM PDT Friday for Apple and
     Lucerne Valleys-Coachella Valley-Orange County Inland Areas-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Deserts-San Diego County Valleys-
     San Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

PZ...NONE.
&&

PUBLIC...Albright
AVIATION/MARINE...Maxwell

In the hours before

Special weather statement, Aug 28, 1:48 PM PST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service San Diego CA
248 PM PDT MON AUG 28 2017

CAZ048-057-282230-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Santa Ana Mountains and Foothills CA-
248 PM PDT MON AUG 28 2017

...Thunderstorm near Lake Elsinore could produce 45-50 mph wind...

At 244 PM PDT, National Weather Service doppler radar was tracking a
strong thunderstorm near Lake Elsinore with little movement. Due to
the very hot temperatures and limited moisture these storms are
capable of strong downburst winds with the brief heavy rain.

Locations impacted include... Riverside, Moreno Valley, southern
Corona, Lake Elsinore, Perris, March Airforce Base, Sun City,
Woodcrest, Temescal Valley, Lake Mathews, Menifee and Ortega Highway.

LAT...LON 3359 11742 3371 11751 3383 11754 3391 11735
      3388 11712 3363 11722
TIME...MOT...LOC 2146Z 059DEG 1KT 3374 11736

Tardy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 excessive heat. Local standard time, as filed.

Excessive Heat, San Bernardino and Riverside County Valleys - the Inland Empire

When
August 28, 6:00 PM PST to August 30, 10:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
COOP Observer
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Elsinore reported daily record high temperatures 3 days in a row from the 28th to the 30th. Afternoon highs were 111-112 degrees.

Excessive Heat, San Bernardino and Riverside County Valleys - the Inland Empire

When
August 28, 6:00 PM PST to August 31, 10:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
AWOS
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Riverside broke daily record highs on the 28th and 31st. The high of 112 degrees on the 31st was the 3rd hottest August temperature since records began in 1893.

Excessive Heat, San Diego County Valleys

When
August 28, 6:00 PM PST to August 31, 10:00 PM PST
Where
San Diego County Valleys forecast zone
Reported by
ASOS
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Ramona recorded daily record high temperatures each day between the 28th and 31st. The high of 111 degrees on the 31st was the hottest August day on record, and the 108 degree reading on the 29th was the second hottest.

Excessive Heat, San Diego County Valleys

When
August 29, 12:00 PM PST to August 31, 11:00 PM PST
Where
San Diego County Valleys forecast zone
Reported by
County Official
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Three Sisters and Cedar Creek Falls hiking trails were closed due to heat from the 30th of August through the 1st of September. Temperatures in the area were between 105 and 110 degrees.

Excessive Heat, San Bernardino and Riverside County Valleys - the Inland Empire

When
August 29, 11:00 PM PST to August 30, 8:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Excessive power needs from intense heat caused two transformers to fail in Yucaipa. Power was lost at Carriage Trade Manor (senior home center) and numerous residents spent the night outside trying to stay cool.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720757, 720761, 720762, 720760, 720759.